These comments are made for the purpose of discussion and should NOT be used as recommendations for or against therapies or other treatments. An individual patient is always advised to consult their own physician.
Question: I am a 30 year old white male. I have a scalp problem. It is always dry and scaly after I get out of the shower. In the evenings, it is oily. I went to a dermatologist a few years ago who prescribed Nizoral shampoo. It didn't help much. In June I started using Head & Shoulders every day. It seemed to help, but I think it was only because I was using it during the summer months, when the condition isn't so bad. Once colder, dryer weather hits, the condition worsens - usually in October. I began noticing this condition when I was about 17 years old. Back then, my hair began thinning out in the back of the top of my head. I believe it was because of the condition because the area that was thinning out was the area that the itching and scaling took place. I am noticeably balding now. My hair seems to begin growing back beginning every spring and by August, it feels and looks thicker and healthier. But every year for the past several years now when Fall comes, my scalp becomes more itchy and the hair starts to fall out again. My scalp looks oily even shortly after I get out of the shower. By the end of the day, I have a shine on my scalp that is noticeable. I also find that I will often get small bumps on my scalp. They seem to come from my follicles. The only way to remove them is by scratching them off. If they are large enough, it breaks the skin causes the area to bleed slightly. Usually the bumps are noticeable in the late evenings. When I scratch them off, a tiny round whitish yellow thing comes out. It looks like it could be the root of a hair trying to form. I believe that if I can get this condition under control, my hair will not fall out and may grow back in some areas although I don't think it will all grow back. Is there anything I can do about this problem?
Answer: Itís hard to say. Offhand it sounds like seborrhea or eczema. However, the Nizoral is clearly for a
fungal infection - not these conditions. Either the dermatologist was incorrect or you have two
problems. When you use the Head and Shoulders, apply it in full strength and allow it to stay on
your scalp for as long as possible. Some patients even wear shower caps and keep it on
overnight. This should help. However, I'd see the dermatologist again.
Question: I have small red sores on my head. I have had this condition for years.
I have been to numerous doctors, but no one seems to know what it is.
These sores have caused bald spots in two areas on my head. The
hair is broken about 1/8" from the root of the hair. It grows back some, but
not enough to cover the spot. Do you have any suggestions?
Answer: See a dermatologist for a biopsy.
Question: I have a spot on my scalp that is sore. It is similar but different from a bruise. It is sore to the touch or even to the movement of my hair. There is also a sharp pain that shoots through that spot approximately 2 to 3 times per minute. This has lasted now for 4 days. What could it be and should I have it checked by a doctor? There is no rash, or bump, or redness at the spot.
Answer: There are many causes of pain in the scalp region. First and foremost is injury, and so a careful
review of any possible trauma (be it laceration, blunt injury, or burn) to the area is important in
determining whether injury is the cause. Other possible causes include infection of the skin or
tissue just below the skin, sunburn, as well as nerve related pain. This latter cause is often due
to irritation of the nerve that supplies the painful area, as it exits the spine in the neck, and can
be due to disease of the vertebral disk, or degenerative disease of the spine bones and/or
ligaments (degenerative disease here refers to the changes that occur in the spine merely as a
function of aging and time). Since your pain has not improved after 4 days now, a visit to your
physician is warranted. A careful review of the nature and location of the pain, as well as a
careful examination is the first important step in determining the cause of your symptom.
Back to Drug InfoNet Home Page.Back to Doctor FAQ main page.